Colorado, 2019

Tornado and Hail in Colorado, June 22, 2019

June 22, 2019 · NWS PUB · 7 events in 2 counties and zones

A broken line of strong to severe thunderstorms developed across southern Colorado and marched eastward during the late afternoon hours on June 22, 2019. A few supercells developed ahead of this broken line of storms producing very large destructive hail, damaging wind gusts, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A broken line of strong to severe thunderstorms developed across southern Colorado and marched eastward during the late afternoon hours on June 22, 2019. A few supercells developed ahead of this broken line of storms producing very large destructive hail, damaging wind gusts, and a tornado. Las Animas and Baca Counties were the most impacted by these supercells late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 22, 1:58 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 1:58 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Sat Jun 22 2019

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Jun 22 2019

Unseasonably strong upper low will provide forcing for widespread
showers and thunderstorms today across most of the district. Winds
at low levels will transition to easterly this afternoon, advecting
40s and low 50 dew points back westward into the southeast
plains. Frontal boundary is progged to lift back northward off the
Raton Mesa region with convection firing across this region as
well as moving off the mountains into the I-25 corridor between 3
and 4 PM. Plenty of deep layer shear will be in place with
easterly surface winds beneath strong southwest flow aloft. This
nets 50 to 60 kts of deep layer shear, which will be sufficient
for supercell thunderstorms with the threat of large hail,
damaging winds, and even an isolated tornado, especially where low
level helicity is maximized by easterly flow or where rapidly
intensifying storms can tap vorticity along a boundary. Greatest
threat area for severe appears to be along the I-25 corridor,
stretching eastward along and north of the Raton Mesa region with
Las Animas, Baca, Prowers and Bent counties looking like the most
likely target areas this evening. Threat for thunderstorms
transitions eastward this evening, but may linger past midnight
across the far southeast plains as high res models show several
line clusters redeveloping as the forcing from the trough axis
moves through.

The mountain areas will also see widespread showers and
thunderstorms today.  Concern for burn scar flash flooding is
elevated today, but fast storm motions may mitigate this threat some
unless storms train over the same spot.  There will be the potential
for hail today as well with the stronger storms across the
mountains, which could play in our favor and limit flash flood
threat some. Higher peaks along the Continental Divide will pick
up some light snow accumulations through tonight.

As the upper trough swings through on Sunday, some trailing
activity will be possible across the central mountains and eastern
half of the area through the day. Although dew points will be
lower, cold air aloft still leads to some modest CAPE, so some
small hail will be possible with the isolated stronger storms
across the plains. Activity should decrease into the early
evening. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM MDT Sat Jun 22 2019

Flow aloft transitions to westerly behind the departing storm for
Monday.  This brings pretty good drying to the area, though with
some mid/high based moisture and some weak perturbations propagating
through the flow aloft, will still be looking at isolated afternoon
thunderstorms over the mountains.  Given limited low level
moisture/instability, main threat will be localized gusty winds and
lightning.

Flow aloft transitions to southwesterly for the remainder of the
week as the upper low moves into the Pacific Northwest and gradually
lifts northward into British Columbia and Alberta provinces
towards weeks end. This set up will allow for hotter and drier
weather across the region, punctuated by mainly high based
afternoon thunderstorms over the mountains. There will also be the
potential for isolated thunderstorm activity along a dry line
across the southeast plains. Again, mainly gusty winds and
lightning will be the primary storm threats over the mountains.
One or two stronger storms will be possible across the plains
depending on the location of the dry line, available low level
moisture/instability and presence of a strong enough trigger.
Winds will be trending upwards through the week as southwest flow
aloft increases resulting in breezy afternoon winds across the
mountains and plains. Temperatures will be pushing well into the
90s across the plains with 70s and 80s for the mountain and valley
communities by mid to late week. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 238 PM MDT Sat Jun 22 2019

Window for thunderstorms to affect KCOS and KPUB terminals will
persist through 01-02z.  A few embedded strong to severe storms will
be possible which will be capable of producing large hail, wind
gusts up to 50 kts and brief MVFR to IFR conditions with heavy rain.
Storms will move east of the I-25 corridor through the evening with
lingering VFR cloud cover into the night.  Sunday will see more
isolated thunderstorm activity but probability will be lower for
impacting the TAF sites.

KALS will see breezy southwest winds continue into the evening with
the possibility of an isolated shower or thunderstorm.  Brief MVFR
conditions will be possible if the terminal is impacted along with
wind gusts up to 40 kts. Thunderstorms will decrease through the
evening with VFR conditions overnight into Sunday.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Sunday night through Monday morning for
COZ069>071.

&&

SHORT TERM...KT
LONG TERM...KT
AVIATION...KT
Hazardous weather outlook, Jun 22, 9:54 AM MST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1054 AM MDT Sat Jun 22 2019

COZ058>089-093>099-231700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1054 AM MDT Sat Jun 22 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

An unseasonably strong storm system will continue to move across
the Rockies through tonight, bringing the potential to produce
strong to severe thunderstorms across all of south central and
southeast Colorado this afternoon and evening.

Over the mountains and valleys, heavy rain, wind gusts to 60 mph and
hail up to the size of quarters will be possible with the stronger
storms. Localized flash flooding will also be possible, especially
if the heavy rain falls across the newer burn areas of the Spring,
Junkins and Hayden Pass burn scars. Local snow accumulations of
up to a few inches will also be possible across the higher peaks.
Most of the stronger storms will occur this afternoon.

Across the I-25 Corridor through the far southeast Plains, strong to
severe thunderstorms will be possible this afternoon through tonight.
Storm intensity will be dependent on how unstable the atmosphere
can become, with areas which receive more daytime heating will see
the best chances for severe storms. The main threat from storms
will be large hail greater than an inch in diameter, damaging wind
gusts up to 70 mph and heavy rain, with even a tornado or two also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated afternoon and evening showers and thunderstorms will be
possible each day. The primary threats will be hail up to the size
of nickels and wind gusts to 45 mph.

All storms will produce dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be possible
across all of south central and southeast Colorado this afternoon
and evening.

23/23

In the hours before

Special weather statement, Jun 22, 4:49 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Sat Jun 22 2019

COZ086-087-089-093-230015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-La Junta Vicinity/Otero County CO-
549 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...NORTHEASTERN
HUERFANO...SOUTHWESTERN CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES
UNTIL 615 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Avondale, or 25 miles southeast of Pueblo, moving
northeast at 40 mph.

Heavy rain, penny size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Fowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southeastern Colorado.

LAT...LON 3782 10438 3801 10450 3829 10407 3798 10387
TIME...MOT...LOC 2348Z 242DEG 33KT 3795 10437

mw
Special weather statement, Jun 22, 4:49 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Sat Jun 22 2019

COZ089-093-094-230030-
Crowley County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
549 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN CROWLEY COUNTIES UNTIL 630 PM
MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Delhi, or 28 miles southwest of La Junta, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Swink, Cheraw and Timpas.

LAT...LON 3759 10390 3770 10404 3823 10352 3782 10343
TIME...MOT...LOC 2349Z 235DEG 35KT 3768 10390

ep
Special weather statement, Jun 22, 5:20 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
620 PM MDT Sat Jun 22 2019

COZ093-097-230100-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
620 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHWESTERN BENT COUNTIES UNTIL 700 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of North La Junta, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Junta, North La Junta, Las Animas, Swink, Cheraw, Hasty, John
Martin Reservoir, Blue Lake, Fort Lyon and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near John Martin Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3774 10357 3792 10376 3825 10340 3826 10309
      3808 10289
TIME...MOT...LOC 0020Z 233DEG 37KT 3786 10356

EP
Special weather statement, Jun 22, 5:23 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
623 PM MDT Sat Jun 22 2019

COZ089-093-230115-
Crowley County CO-La Junta Vicinity/Otero County CO-
623 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND CROWLEY
COUNTIES UNTIL 715 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manzanola, or 21 miles west of La Junta, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fowler, Ordway, Manzanola, Olney Springs, Sugar City and Crowley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3792 10391 3805 10404 3852 10403 3850 10356
      3826 10352
TIME...MOT...LOC 0022Z 226DEG 34KT 3805 10393

EP
Special weather statement, Jun 22, 5:56 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
656 PM MDT Sat Jun 22 2019

COZ093-094-097-230145-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
656 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 745 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Higbee, or 26 miles south of North La Junta,
moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties.

LAT...LON 3749 10367 3766 10373 3784 10312 3758 10308
TIME...MOT...LOC 0055Z 254DEG 28KT 3760 10362

ep
Special weather statement, Jun 22, 6:23 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
723 PM MDT Sat Jun 22 2019

COZ094-230215-
Eastern Las Animas County CO-
723 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 815 PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Branson, or 24 miles north of Des Moines, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southeastern Colorado.

LAT...LON 3713 10386 3743 10345 3721 10325 3700 10368
      3700 10375
TIME...MOT...LOC 0123Z 233DEG 22KT 3710 10373

ep

The radar

The Pueblo radar (KPUX), 116 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
June 22, 6:28 PM MST to 6:30 PM MST
Where
Las Animas County, 25.08 mi NNE of Ville Green
Measured
2 in hail
Reported by
Public
Coordinates
37.640, -103.360

Public reported 2 inch hail.

Tornado, Baca

When
June 22, 7:30 PM MST to 7:32 PM MST
Where
Baca County, 18 mi N of Pritchett
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
37.630, -102.880

A brief tornado occurred north of Pritchett, CO in the late evening. Storm chaser relayed the report and noted no damage was seen. The location was estimated by radar couplet location. A storm survey was not conducted.

Hail, Las Animas

When
June 22, 7:46 PM MST to 7:48 PM MST
Where
Las Animas County, 8.58 mi SSE of Kim
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.130, -103.310

COOP observer reported nickel size hail.

Thunderstorm Wind, Baca

When
June 22, 8:17 PM MST to 8:18 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.620

A 61 MPH wind gust was reported by the Springfield Airport ASOS.

Hail, Baca

When
June 22, 8:25 PM MST to 8:27 PM MST
Where
Baca County, 0.69 mi S of Two Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.560, -102.400

Trained spotter reported golf ball size hail.

Hail, Baca

When
June 22, 8:56 PM MST to 8:58 PM MST
Where
Baca County, 0.69 mi N of Campo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.110, -102.580

Trained spotter reported nickel size hail.

Hail, Baca

When
June 22, 8:58 PM MST to 9:00 PM MST
Where
Baca County, 5.77 mi NNW of Campo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.180, -102.610

Trained spotter reported 2 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839316, 839327, 839319, 839328, 839322, 839329, 839326.